Many U.S. neurologists may be ignorant of serious epilepsy safety risks

September 15, 2013

A new survey of U.S. neurologists indicates that one-fifth have not been aware of FDA safety alerts connected with anti-seizure drug therapies.

One-fifth of U.S. neurologists appear unaware of serious drug safety risks associated with various antiepilepsy drugs, according to a study published online in Epilepsy and Behavior.

The findings suggest that FDA needs a better way to communicate information to specialists about newly discovered safety risks, the researchers said.

Lead author Gregory L. Krauss, MD, professor of neurology at the Johns Hopkins University School of Medicine, and researchers encountered patients who experienced complications from their antiepilepsy drugs and noted that safety warnings from FDA are poorly transmitted to neurologists by FDA.

The survey

The investigators surveyed 505 neurologists from across the nation between March and July of 2012. They asked about several new safety risks for antiseizure drugs that FDA had recently identified. These included increased suicidal thoughts or behavior with newer agents; high risks for birth defects and cognitive impairment in offspring of mothers taking divalproex; and risks for serious hypersensitivity reactions in some patients of Asian descent who began treatment with carbamazepine.

Among the neurologists surveyed, one in five said they were aware of none of the risks. The neurologists most likely to know about all the risks were those who treat 200 epilepsy patients a year or more.

Carbamazepine

Of note to the researchers was the neurologists’ lack of understanding of the risk to certain Asian patients who take carbamazepine to control their seizures.

In 2007, FDA recommended that before initiating use of the drug in patients of Asian heritage, neurologists should screen to see whether those patients have a particular haplotype, a specific section of DNA found in a small percentage of Asian people, before prescribing the drug.

The researchers found that 70% of neurologists who responded knew of the recommendation. While 147 neurologists (28.1%) reported initiating carbamazepine treatment in Asian patients, only 33 of them (22.5%) said they performed haplotype screening. Eighteen neurologists reported that their Asian patients developed carbamazepine-related hypersensitivity reactions - severe skin rashes that can lead to scarring, blisters in the mouth, and shedding of the skin - during this period.

Divalproex

As for pregnancy-related risks for divalproex, fewer than half the respondents knew that a warning had been issued noting high risks of birth defects and of developmental risks in patients’ offspring. While 93% of respondents reported counseling women planning pregnancies about the risks of birth defects connected with use of divalproex, Krauss said, safer drugs should be used if possible during pregnancy.

“Many women with epilepsy are treated with divalproex despite high risks for birth defects and IQ decreases in offspring,” Krauss said. “I curb-sided for a female intern who had been placed on the drug when other options were available. I also encountered other patients with safety problems, including an Asian patient who suffered a severe hypersensitivity reaction when started on carbamazepine without haplotype testing. I also noted that FDA does not systematically communicate drug-safety warning data - they act as regulators and post warnings without involvement in communication to specialists.”

Close the gap

Krauss called for a more systematic method by which drug-safety information issued by FDA, as well as published literature, could be transmitted to specialists, “preferably summarized safety summaries relayed via email from professional organizations,” he said.

“It is important not to rely on pharmaceutical representative and nonsystematic notifications from health media sources to obtain updated drug safety information,” Krauss continued; specialists should be pursuing “CME, reading product-insert safety alerts, and reviewing safety background before using medications, particularly in women of child-bearing age.”